The ability to have a straightforward, informative conversation with your veterinarian about his or her prescribed treatments for your horse can be just as important as asking questions about treatments or diagnostics that your own physician recommends. With the ever-increasing (read: overwhelming) breadth of information out there about equine veterinary topics, it’s not surprising that similar to the laundry list of side effects presented with a pharmaceutical commercial, your horse could have adverse reactions to medications on the market. A horse owner shared with The Horse her story of a treatment gone wrong, with the hope that it can be an impetus to other owners to ask their veterinarians the hard questions and research the substances being administered to their horses.

Fluphenazine, a human antipsychotic drug used to help calm anxiety in horses, carries a known risk of adverse reactions. Horse owner Lisa Belcher of Gresham, Ore., learned about those reactions firsthand after a veterinarian–with Belcher’s consent–treated her Thoroughbred mare with the drug. Belcher says she now wishes she’d been warned of possible side effects of the drug.


Belcher says she spent months working to help the mare she purchased in California in late 2006 adjust to her new home in Oregon. The 24-year-old mare, Ginger, was the first horse Belcher had owned.


Ginger, mare who had reaction to fluphenazine

Ginger

Last August, Ginger was anxious and appeared to be turning barn sour after having a change to her living arrangements. A veterinarian advised fluphenazine treatment and with Belcher’s consent administered the long-acting drug, which sometimes is used to help calm horses being sta